Texas, 2012Damaging Winds in Texas, April 24, 2012
April 24, 2012 · NWS LUB · 3 events in 2 counties and zones
Isolated, very high-based showers and thunderstorms moved southeast out of eastern New Mexico this evening and tracked into the far northwest South Plains. Due to very dry sub-cloud conditions and storm bases estimated near 10,000 feet above ground level, the development of strong evaporative cooling led to several instances of downburst winds and blowing dust within the path of one of these…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated, very high-based showers and thunderstorms moved southeast out of eastern New Mexico this evening and tracked into the far northwest South Plains. Due to very dry sub-cloud conditions and storm bases estimated near 10,000 feet above ground level, the development of strong evaporative cooling led to several instances of downburst winds and blowing dust within the path of one of these storms as it roughly paralleled Highway 84 between Muleshoe and Spade. These winds caused damage to three power poles in southeast Lamb County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 24, 5:28 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Apr 24, 5:28 PM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT TUE APR 24 2012
.AVIATION...
VFR CONDITIONS WILL CONTINUE THE NEXT 24 HOURS. JORDAN
&&
.PREV DISCUSSION... /ISSUED 328 PM CDT TUE APR 24 2012/
SHORT TERM...
UPPER LEVEL HIGH PRESSURE RIDGE AXIS EDGING SLOWLY EAST BUT SHOULD
REMAIN JUST WEST OF THE AREA THROUGH WEDNESDAY. MID LEVEL MOISTURE
PLUME FROM H500-H600 MB ON THE EAST SIDE OF RIDGE HELPING GENERATE A
FEW HIGH BASED THUNDERSTORMS THIS AFTERNOON OVER THE HIGHER TERRAIN
WITHIN A SURFACE TROUGH FROM THE EXTREME NORTHWEST TEXAS PANHANDLE
SOUTH-SOUTHWEST TOWARDS RUIDOSO NEW MEXICO. LIMITED CAPE AND
MOISTURE BUT THESE STORMS APPEAR AT LEAST WILL MAKE A BIT OF A RUN
TOWARDS OUR NORTHWESTERN ZONES THIS EVENING...MIXED SIGNALS WHETHER
THEY WILL SURVIVE LATER THAN THAT ACROSS NORTH-CENTRAL TO NORTHEAST
ZONES LATER IN THE EVENING AND WILL LEAVE MENTION OUT FOR THAT.
OTHERWISE WE HAVE ADDED MENTION FOR ISOLATED HIGH BASED...GUSTY
WIND...DRY VARIETY THUNDERSTORMS FOR THE NORTHWEST THIS EVENING.
SURFACE TROUGH SHOULD DEEPEN SLIGHTLY TONIGHT KEEPING WINDS UP A
NOTCH OR TWO AS WELL AS OVERNIGHT LOWS MORE MILD. WARMER START ON
WEDNESDAY WITH BROAD SYNOPTIC DOWNWARD FORCING AND LOW LEVEL
WEST-SOUTHWESTERLY WILL PUSH HIGHS ON WEDNESDAY TO UPPER 90S TO
NEAR 100 ON THE CAP-ROCK...AND PROBABLY JUST OVER 100 OVER THE
ROLLING PLAINS FOR HOTTEST DAY OF THE YEAR SO FAR. ALSO NEAR RECORD
FOR CHILDRESS...WHILE LUBBOCK SHOULD SURPASS AT LEAST ITS DAILY
RECORD AND MAY CLOSE IN ON MONTHLY RECORD OF 100 DEGREES FOR APRIL.
RMCQUEEN
LONG TERM...
EXTENDED FORECAST WILL FEATURE WARM...DRY AND BREEZY TO WINDY
CONDITIONS THURSDAY AND FRIDAY...FOLLOWED BY A STOUT COLD FRONT
SATURDAY AND COOLER TEMPERATURES AND A POTENTIALLY UNSETTLED PERIOD
FROM LATE WEEKEND INTO EARLY NEXT WEEK.
THE UPPER LEVEL RIDGE THAT WILL PROVIDE THE HOT WEATHER TOMORROW
WILL QUICKLY SHIFT EAST IN ADVANCE OF A SHORTWAVE TROUGH RACING INTO
THE DESERT SOUTHWEST ON THURSDAY. ALTHOUGH TEMPERATURES WILL COOL A
LITTLE BIT FROM WEDNESDAY...HIGHS WILL STILL BE IN THE 90S FOR
MOST...WITH EVEN A FEW TRIPLE DIGITS POSSIBLE IN THE ROLLING PLAINS.
WINDS SHOULD INITIALLY BE LIGHT THROUGH THE MORNING HOURS...BUT
INCREASING SOUTHWESTERLY FLOW WILL QUICKLY APPROACH THE FA FROM THE
WEST AND SPREAD ACROSS THE CAPROCK DURING THE LATE AFTERNOON
HOURS...GARNERING BREEZY TO WINDY CONDITIONS AND ELEVATED TO
CRITICAL FIRE WEATHER. LIFT WITH THE APPROACHING WAVE WILL SKIRT
PAST THURSDAY NIGHT AND EARLY FRIDAY...BUT THE STRONGEST
FORCING...BEST MOISTURE AND THUS BEST PRECIPITATION CHANCES WILL
LIKELY REMAIN NORTH AND NORTHEAST OF THE SOUTH PLAINS. IT DOES
APPEAR THE STRONGEST WIND FIELDS MAY PASS THURSDAY NIGHT...BUT AT
LEAST A MODEST PRESSURE/HEIGHT GRADIENT WILL REMAIN IN PLACE THROUGH
MUCH OF THE DAY FRIDAY WHICH WILL HELP TO KEEP THE WINDS UP AND THE
FIRE DANGER ELEVATED BEHIND AN EARLY DAY PACIFIC FRONTAL PASSAGE.
TEMPERATURES SHOULD COOL ABOUT 5-10 DEGREES FROM THURSDAY...THOUGH
STILL REMAINING WELL ON THE WARM SIDE OF NORMAL.
CYCLONICALLY CURVED QUASI-ZONAL TO SOUTHWESTERLY FLOW ALOFT WILL
THEN PERSIST OVER THE REGION THIS WEEKEND INTO EARLY NEXT WEEK
WITH SOME SEMBLANCE OF TROUGHINESS ACROSS THE WEST. LATEST ROUND OF
NWP IS IN GOOD AGREEMENT THAT A STOUT COLD FRONT WILL PUSH THROUGH
THE SOUTH PLAINS EARLY SATURDAY. INITIALLY...THIS FROPA MAY BE A DRY
ONE GIVEN LITTLE PRE-FRONTAL MOISTURE TO WORK WITH.
HOWEVER...GUIDANCE IS ALSO IN PRETTY GOOD AGREEMENT THAT A PROLONGED
PERIOD OF ISENTROPIC UPGLIDE WILL SETUP BEHIND THE FRONT FROM LATE
THIS WEEKEND INTO EARLY NEXT WEEK. ALTHOUGH MOISTURE INITIALLY MAY
BE SOMEWHAT LIMITED...IT APPEARS CLOUDS SHOULD DEVELOP AND BECOME
WIDESPREAD BY SUNDAY WITH MOST GUIDANCE PRODUCING AT LEAST LIGHT QPF
BY SUNDAY AS ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS BECOME AN
INCREASING POSSIBILITY. THESE SHOWER/STORM CHANCES WILL CONTINUE INTO
MONDAY AND PERHAPS TUESDAY. FOR NOW...HAVE INCREASED POPS SOLIDLY
INTO SLIGHT CHANCE CATEGORY FROM SATURDAY NIGHT THROUGH LATE MONDAY.
ALSO COOLED OFF HIGHS INTO THE 60S FOR SUNDAY...THOUGH IF THE RAW
GFS AND ECMWF OUTPUT ARE CORRECT...THIS MAY EVEN BE TOO WARM. A
GRADUAL WARM UP WILL THEN FOLLOW EARLY NEXT WEEK AS CLOUDS SCATTER
AND SOUTHERLY LOW-LEVEL WINDS RETURN.
FIRE WEATHER...
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THURSDAY
AFTERNOON AND EVENING AS TEMPERATURES RISE WELL INTO THE 90S AND
HUMIDITIES DROP INTO THE SINGLE DIGITS. IN ADDITION...SOUTHWESTERLY
WINDS WILL BE ON THE INCREASE...FROM WEST TO EAST...DURING THE
AFTERNOON HOURS. IT IS NOT COMPLETELY CLEAR HOW FAST THESE WINDS
WILL INCREASE...BUT THERE IS A GOOD CHANCE AT LEAST THE WESTERN
PORTIONS OF THE SOUTH PLAINS AND THE SOUTHWEST PANHANDLE WILL SEE
SUSTAINED 20 FT WINDS IN EXCESS OF 20 MPH FOR SEVERAL HOURS.
HENCE...A FIRE WEATHER WATCH HAS BEEN ISSUED WITH THIS IN MIND.
TEMPERATURES WILL COOL SOMEWHAT BEHIND A PACIFIC FRONT FRIDAY...BUT
CONTINUED DRY AND BREEZY TO WINDY CONDITIONS WILL SPELL MORE
ELEVATED TO CRITICAL FIRE WEATHER THEN. ANOTHER COLD FRONT WILL MOVE
THROUGH EARLY IN THE WEEKEND BRINGING COOLER AND MOISTER
CONDITIONS...WITH IMPROVING CHANCES OF WETTING RAINS BY LATE IN THE
WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 54 98 58 91 51 / 10 0 10 10 10
TULIA 55 99 60 95 54 / 10 0 10 10 10
PLAINVIEW 58 99 60 95 55 / 10 0 10 10 10
LEVELLAND 56 99 61 95 55 / 10 0 0 10 10
LUBBOCK 61 100 62 96 58 / 10 0 10 10 10
DENVER CITY 57 99 61 95 54 / 10 0 0 10 0
BROWNFIELD 58 100 62 97 56 / 10 0 0 10 0
CHILDRESS 62 101 64 99 63 / 10 10 10 10 10
SPUR 63 101 63 100 60 / 0 10 10 10 10
ASPERMONT 66 103 67 101 66 / 0 0 10 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>023-027>029-033>035-039>041.
&&
99/99/99
Hazardous weather outlook, Apr 24, 12:50 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
150 PM CDT TUE APR 24 2012
TXZ021>044-251900-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
150 PM CDT TUE APR 24 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW HIGH-BASED THUNDERSTORMS MAY DEVELOP OVER THE NORTHWESTERN
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE EARLY THIS
EVENING. THESE WILL POSE A SMALL RISK FOR STRONG WIND GUSTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
FIRE DANGER MAY BECOME ELEVATED TO CRITICAL ACROSS THE WESTERN
SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE THURSDAY
AFTERNOON AND EVENING...AND AGAIN LATE ON FRIDAY.
In the hours before
Special weather statement, Apr 24, 7:17 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT TUE APR 24 2012
TXZ027-028-250145-
BAILEY-LAMB-
817 PM CDT TUE APR 24 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND BAILEY COUNTIES...
AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG DOWNBURST WINDS 9 MILES SOUTHEAST OF
MULESHOE...MOVING EAST AT 35 MPH.
WINDS UP TO 55 MPH...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
LAT...LON 3430 10304 3430 10208 3388 10208 3384 10209
3383 10304
TIME...MOT...LOC 0116Z 290DEG 31KT 3412 10269Thunderstorm Wind, Bailey
- When
- April 24, 7:18 PM CST
- Where
- Bailey County, 1.5 mi SSW of Muleshoe
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.200, -102.740
A Texas Tech University West Texas mesonet station measured a wind gust to 60 mph 2SSW Muleshoe.
Thunderstorm Wind, Lamb
- When
- April 24, 7:45 PM CST to 8:20 PM CST
- Where
- Lamb County, 1.15 mi E of Amherst
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.020, -102.400
A Texas Tech University West Texas mesonet station located 1NE Amherst measured two severe wind gusts. A 59 mph gust was measured at 1945 CST followed by a gust to 64 mph at 2020 CST.
Thunderstorm Wind, Lamb
- When
- April 24, 8:30 PM CST
- Where
- Lamb County, 4.84 mi S of Spade
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 33.850, -102.150
A meteorologist reported one power pole snapped and two others bent about five miles south of Spade.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Nebraska, April 24, 20122 injured · $115,000 · 70 kt wind · 3 events
- Drought in New Mexico, April 24 to 30, 20125 events
- Damaging Winds in Wyoming, April 24, 201261 kt wind · 5 events
- Hail in Idaho, April 24, 20121.75 in hail · 5 events
- Damaging Winds in Kansas, April 24, 201254 kt wind · 4 events
- Drought in New Mexico, April 24 to 30, 20123 events
- Drought in Massachusetts, April 24 to 30, 20123 events
- Drought in Texas, April 24 to 30, 20123 events
- Damaging Winds in Idaho, April 24, 201258 kt wind · 3 events
- Frost and Freeze in Virginia, April 24, 20122 events
- Damaging Winds in Wyoming, April 24, 201256 kt wind · 2 events
- Hail in Idaho, April 24, 20121.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369818, 369820, 369817.